California, 2019

Hail in California, June 16, 2019

June 16, 2019 · NWS REV · 1 event in 1 county or zone

A series of shortwave troughs rotated through a main upper level trough brought showers and thunderstorms to the region the afternoon and evening of the 16th. Several storms lingered in place over areas due to weak steering flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A series of shortwave troughs rotated through a main upper level trough brought showers and thunderstorms to the region the afternoon and evening of the 16th. Several storms lingered in place over areas due to weak steering flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 16, 1:09 PM PST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 16, 1:09 PM PST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Reno NV
209 PM PDT Sun Jun 16 2019

.SYNOPSIS...

Thunderstorms remain possible each day through Monday especially
near high terrain. As the airmass dries out starting Tuesday with
high pressure building overhead, temperatures trend upward and
humidities drop. By Thursday, low pressure moving into the
Pacific Northwest will result in cooling along with increased
winds.

&&

.DISCUSSION...

* Changes: No meaningful changes to t-storm probabilities next
  couple days but have lowered temps a bit late week along with
  increasing winds Wednesday into Thursday.

* Thunderstorms: With mix of instability and passing shortwaves,
  storms remain a good bet this afternoon/evening and again Monday
  before fading from view Tuesday onward as drier and more stable
  airmass moves in. Already some buildups over the high terrain
  and even some south of the Black Rock Desert. Latest SPC HREF
  guidance, which has performed decently, paints the typical areas
  for convection - Tahoe, Eastern Sierra, and high terrain of W
  Nevada plus some isolated cells downwind of Lassen Peak. Typical
  impacts anticipated: strong outflow winds to 50 mph, small
  hail, lightning, and localized flash flooding especially near
  burn scars.

* Pattern Shift Late Week: Strong ridge works into the region
  Tuesday into Wednesday leading to hot temps but nothing
  excessive. Some heat health impacts are possible for sensitive
  groups and those outside for prolonged periods. Ensemble
  guidance continues to show fairly significant trough diving into
  the Pac NW starting Thursday leading to a breakdown of the
  ridge. Not enough moisture for storms but this will lead to an
  increase in winds Wednesday and Thursday. Localized fire weather
  concerns are possible for lower elevation areas where grasses
  have cured already. This trough will also swing a front through
  leading to a noticeable drop in temperatures. Latest MOS now
  showing mid-70s at RNO Friday. Wow! Not record low-max material
  but respectable. Troughiness hangs around much of the western US
  into early next week - remind you of May? March? February??
  Ridges lately are having a tough time sustaining themselves for
  prolonged periods. So this pattern favors near to slightly below
  normal temps with periods of breezy conditions in our region
  into next week.

-Chris

&&

.AVIATION...

Thunderstorms remain the primary aviation weather hazard through
Monday. Terrain driven storms over the Sierra and nearby high
terrain develop during the early afternoon hours each day the push
off to the east/southeast into the evening. Typical hazards with
strong outflow winds to 40 kts, small hail, lightning, and brief
periods of MVFR conditions in heavy rain.

SPC HREF guidance really hits the Eastern Sierra into Central
Nevada today and again Monday with risks for storms. This seems
reasonable and has been performing well recently. Rough
probabilities of t-storm impacts including outflows at TAF sites
look something like this:

* RNO: Sunday 25%, Monday 5%, Tuesday 0%
* CXP: Sunday 40%, Monday 10%, Tuesday 0%
* TRK/TVL: Sunday 60%, Monday 15%, Tuesday 1%
* MMH: Sunday 80%, Monday 65%, Tuesday 15%

-Chris

&&

.HYDROLOGY...

* No big changes here. Latest river simulations are bringing
  Walker River to flood stage at Mason/Yerington a bit sooner than
  before. But those increased flows will be predicated on enough
  snowmelt. If t-storm coverage is dense enough clouds have
  inhibit melt enough to matter so the next couple days will be
  interesting to watch.

* Peak flows on many rivers and streams are likely to occur
  Thursday- Friday, about a day or so after the hottest temps.
  Then flows will likely drop quite a bit if these cooler (or at
  least closer to normal) temperature scenarios pan out starting
  Friday.

-Chris

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 16, 12:56 PM PST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service RENO NV
156 PM PDT Sun Jun 16 2019

CAZ071>073-NVZ002-003-170000-
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of Portola, Susanville, Westwood,
Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Stateline, Glenbrook, Incline Village, Sparks, Verdi,
Gardnerville, and Virginia City
156 PM PDT Sun Jun 16 2019

...Thunderstorms Developing Across the Sierra and Western
Nevada...

* Through 5 PM scattered thunderstorms will continue to develop
  across the Sierra and far Western Nevada. Some areas impacted
  include Lassen National Park, Portola, Truckee and Lake Tahoe,
  Mt Rose, Reno and Carson City, Minden, Bridgeport, Mono Lake,
  and Mammoth Lakes. Storms will be somewhat slow moving,
  generally to the east around 5 to 10 mph.

* Impacts from storms will include: strong and erratic outflow
  winds to 50 mph, frequent lightning, small hail, periods of
  heavy rain, and rapid temperature drops. Localized flooding is
  possible if heavy rains persist enough, including mudslides near
  old burn scars.

* With storms developing, NOW is the time to seek a safe sturdy
  shelter indoors or in a car, if you are outdoors hiking or on
  the lake. Lightning is a real safety hazard even if the storms
  are relatively weak, and can strike 5 to 10 miles away from the
  storm core. No place outdoors is completely safe from lightning.

http://weather.gov/reno

The radar

The Reno radar (KRGX), 162 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mono

When
June 16, 3:00 PM PST to 6:00 PM PST
Where
Mono County, 16.33 mi SSW of Walker
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.300, -119.590

California Highway Patrol reported that approximately 20 cars were stuck over Sonora Pass due to accumulating hail a few inches deep at approximately 16 June 1530PST. The pass was closed overnight due to the incident.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832021.